Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 48, NWS Melbourne, FL

September 15, 2006Okeechobee County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Sep 15, 2006, 4:37 PM EDT for Okeechobee County, Florida. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2006, 4:37 PM EDT (20:37 UTC)
Expired
Sep 15, 2006, 5:30 PM EDT
In force
53 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 59 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2006-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2006-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 152038
SVRMLB
FLC093-152130-
/O.NEW.KMLB.SV.W.0048.060915T2037Z-060915T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
437 PM EDT FRI SEP 15 2006

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST OKEECHOBEE COUNTY

* UNTIL 530 PM EDT

* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER EXTREME NORTH CENTRAL      
  OKEECHOBEE COUNTY...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT DRUM AT 450 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 2765 8084 2763 8088 2751 8082 2757 8076

$$

KELLY
2 follow-up statements
000 
WWUS52 KMLB 152117
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
512 PM EDT FRI SEP 15 2006

FLC093-152130-
/O.CON.KMLB.SV.W.0048.000000T0000Z-060915T2130Z/
OKEECHOBEE FL-
512 PM EDT FRI SEP 15 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR EASTERN OKEECHOBEE COUNTY...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STRONG TO SEVERE THUNDERSTORM CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER 
EAST CENTRAL OKEECHOBEE COUNTY...MOVING SOUTHEAST AT 15 MPH.

ALTHOUGH NO REPORTS OF DAMAGE OR HIGH WINDS HAVE BEEN RECEIVED AT 
THIS TIME...THERE IS HIGH CONFIDENCE THAT THE STORM PRODUCED WINDS 
IN EXCESS OF 60 MPH ALONG OR VERY CLOSE TO ROUTE 4 41 NORTH OF FORT 
DRUM IN OKEECHOBEE COUNTY. INDICATIONS ARE THAT THE CELL MAY BE 
RESTRENGTHENING OVER RURAL EASTERN OKEECHOBEE COUNTY...EAST OF ROUTE 
4 41 AND SOUTH OF ROUTE 68. 

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THESE STORMS. WHILE 
NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 2760 8080 2758 8085 2737 8077 2740 8068

$$

KELLY
000 
WWUS52 KMLB 152133
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
530 PM EDT FRI SEP 15 2006

FLC093-152140-
/O.EXP.KMLB.SV.W.0048.000000T0000Z-060915T2130Z/
OKEECHOBEE FL-
530 PM EDT FRI SEP 15 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OKEECHOBEE COUNTY
WAS ALLOWED TO EXPIRE AT 530 PM EDT...

ALTHOUGH NO REPORTS OF DAMAGE OR HIGH WINDS HAVE BEEN RECEIVED AT 
THIS TIME...THERE IS HIGH CONFIDENCE THAT THE STORM PRODUCED WINDS 
IN EXCESS OF 60 MPH ALONG OR VERY CLOSE TO ROUTE 4 41 NORTH OF FORT 
DRUM IN OKEECHOBEE COUNTY SHORTLY BEFORE 5 PM. 

GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS CAN BE EXPECTED 
TO CONTINUE OVER RURAL EASTERN OKEECHOBEE COUNTY THROUGH 6 PM. 
STORMS WILL MOVE TOWARD THE SOUTHEAST AT 15 MPH.

LAT...LON 2760 8080 2758 8085 2737 8077 2740 8068

$$

KELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:10 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 15, 2:10 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
210 PM EDT FRI SEP 15 2006

.DISCUSSION...

CURRENT/TONIGHT...ECSB PUSHING STEADILY INLAND TWD THE ST JOHNS
RIVER. ONLY MINIMAL SMALL SHRA ALONG THE BDRY ATTM. BEST CHC FOR
ADDITIONAL ACTIVITY FORMING THE REST OF THIS AFTN WILL BE ALONG
SEA/LAKE BREEZE COLLISIONS ACROSS THE INTR AND NR LAKE OKEE. FEEL
THAT WHATEVER ACTIVITY DOES POP UP THRU LATE AFTN WILL DIE OFF
RAPIDLY POST-SUNSET. HAVE ONLY CARRIED 5-10% FOR EVENING POPS.

SAT...AXIS OF TROUGH ALOFT WILL PUSH SOUTHEAST ACROSS THE AREA.
MOISTURE WILL BE DEEPEST IN THE SOUTH WHILE NORTHERN AREAS LOOK DRY
ENOUGH (1.3 INCHES PRECIPITABLE WATER) TO KEEP POPS OUT OF THE
FORECAST.  THINK THAT MOS POPS ARE TOO HIGH AS THERE IS LITTLE/NO
UPPER SUPPORT AND FRONTAL BAND CONVERGENCE IS ALREADY EAST OF THE
AREA.  HENCE HAVE UNDERCUT THE POPS BY ABOUT 10 PERCENT ACROSS THE
SOUTH HALF.

SUN-MON...NORTH/SOUTH ORIENTED DEEP LAYER RIDGE WILL PUSH SLOWLY
EAST ACROSS THE EASTERN U.S. AND SHIFT OFFSHORE DURING MON.  THE
LATEST GFS INDICATES PRECIPITABLE WATER VALUES OF 1.1-1.2 INCHES
SUNDAY AND THEN STARTS TO BRING MOISTURE IN FROM THE WEST LATE MON
AHEAD OF NEXT FRONTAL BOUNDARY.  WILL MAINTAIN DRY FORECAST FOR BOTH
DAYS AS THE DRY AIR MASS SHOULD BE SLOW TO MODIFY MON...AND MOS POPS
ARE BELOW 10 PERCENT.

TUE-FRI...MODELS LOOK TO BE IN GOOD AGREEMENT THAT TROUGH CURRENTLY
OVER THE WESTERN U.S. WILL PUSH INTO THE MIDWEST/EASTERN U.S. BY TUE
AND DRAG A COLD FRONT INTO THE SOUTHEAST STATES.  THIS WILL BRING A
RETURN OF FRONTAL BAND MOISTURE AND AFTER A FEW DAYS WITH NO
POPS...EXPECT A CHANCE FOR SHOWERS/STORMS TUE-WED.

THE LATEST GFS HANDLES SHORTWAVE DROPPING INTO THE PACIFIC NORTHWEST
DIFFERENTLY ON TUE/WED.  PREVIOUSLY IT WAS PROGRESSIVE WITH THIS
FEATURE BUT NOW IS DROPPING THE SHORTWAVE FURTHER SOUTH TOWARDS THE
SOUTHWEST U.S.  THIS IS MORE INLINE WITH THE 00Z UKMET AND ECMWF.

THE LATEST RUN SHOWS FRONTAL BOUNDARY CONTINUING TO HANG UP ACROSS
THE SOUTHERN PENINSULA THU/FRI...BUT THE BOUNDARY IS MUCH WEAKER
AS FLAT RIDGING IS INDICATED ALOFT RATHER THAN AN APPROACHING SHORT
WAVE.  WILL INCLUDE A SMALL CHANCE FOR SHOWERS ACROSS THE ENTIRE
AREA THU/FRI WITH ONSHORE FLOW OF A MODIFIED CONTINENTAL AIR MASS
BRINGING MARINE SHOWERS INLAND. WILL INCLUDE MENTION OF THUNDER
EVERYWHERE FRI AS AIR MASS SHOULD MODIFY SINCE IT IS STILL ONLY MID
SEPTEMBER.

&&

.MARINE....MARINE...LONG PD SWELL OF 4FT WILL CONTINUE TO SLOWLY
WANE OVERNIGHT. LITTLE IF ANY CHOP WITH LIGHT NE-E DRAFT <10KT.
NO WIND/SEA HAZARDS EXPECTED THROUGH WED AS HIGH PRESSURE RIDGE
BUILDS ACROSS THE AREA BEHIND WEAK FRONTAL BOUNDARY...THEN SHIFTS
SEAWARD AS NEXT FRONTAL TROUGH MOVES INTO THE AREA TUE/WED.  THE
WAVE WATCH MODEL DOES SHOW INCREASING SEAS WED DUE TO THE SWELLS
FROM HELENE.  THE TIMING AND HEIGHT OF THE SWELLS CANNOT BE PINNED
DOWN JUST YET DUE TO THE UNCERTAINTY OF THE CYCLONES TRACK AND
STRENGTH. WILL GO WITH GUIDANCE WHICH IS SHOWING 2-4 FEET NEAR SHORE
AND 3-5 FEET OFFSHORE.

&&

.AVIATION...VFR WITH SOME ISOLD-SCT MVFR SHRA AND A SMALL CHC FOR
IFR TSRA MAINLY SOUTH OF MCO AND WEST OF THE COASTAL AERODROMES
20Z-24Z. VFR OVERNIGHT INTO MID DAY SAT WITH ONLY PATCHY MVFR MIST
09Z-12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  89  71  88 /  10  10  10  10
MCO  73  91  72  91 /  10  20  10  10
MLB  74  87  73  87 /  10  20  10  10
VRB  75  89  73  87 /  10  30  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...CRISTALDI
LONG TERM....LASCODY
Hazardous weather outlook, Sep 15, 5:20 AM EDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
520 AM EDT FRI SEP 15 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
152000-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
520 AM EDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A WEAK FRONTAL BOUNDARY WILL DRIFT SLOWLY OVER CENTRAL FLORIDA TODAY.
STORM COVERAGE IS EXPECTED TO BE HIGHEST NEAR AND SOUTH OF THIS
BOUNDARY...AND GRADUALLY DECREASE HEADING NORTH WHERE SOME DRYING
OF THE AIR MASS HAS OCCURRED. STORMS WILL BE CAPABLE OF PRODUCING
HEAVY DOWNPOURS...STRONG WIND GUSTS AND FREQUENT LIGHTNING STRIKES.

...RIP CURRENT IMPACT...
SLOW IMPROVEMENT IN THE ROUGH SURF CONDITIONS MAY TEMPT BEACH
GOERS INTO THE WATER TODAY. HOWEVER...A LONG PERIOD NORTHEASTERLY
SWELL WILL RESULT IN A HIGH RISK OF DANGEROUS RIP CURRENTS AT AREA
BEACHES TODAY. REMEMBER...WHEN THE RIP CURRENT RISK IS HIGH...THE
SURF IS DANGEROUS EVEN TO EXPERIENCED SWIMMERS. THOSE USING SURF
BOARDS OR BOOGIE BOARDS ARE ALSO URGED TO USE EXTREME CAUTION.

...WIND AND SEA IMPACT...
SEAS WILL CONTINUE TO SLOWLY DECLINE TODAY. HOWEVER...SEA HEIGHTS
UP TO 6 FEET WILL BE POSSIBLE OFFSHORE TODAY IN A SLOWLY DIMINISHING
NORTHEASTERLY SWELL. SMALL CRAFT SHOULD EXERCISE CAUTION BEYOND 20 NM
OFFSHORE THE COAST...ESPECIALLY SOUTH OF COCOA BEACH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
LONG PERIOD OCEAN SWELLS WILL CONTINUE AN ELEVATED RIP CURRENT
RISK INTO THIS WEEKEND. STORM CHANCES WILL MAINLY BE CONFINED OVER
THE SOUTHERN SECTIONS SATURDAY...THEN STORMS ARE NOT EXPECTED TO
RETURN TO EAST CENTRAL FLORIDA UNTIL TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GLITTO

In the hours before

Special weather statement, Sep 15, 4:32 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
432 PM EDT FRI SEP 15 2006

FLZ054-058-152115-
INDIAN RIVER-OKEECHOBEE-
432 PM EDT FRI SEP 15 2006

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS NEAR 50 MPH OVER
SOUTHWEST INDIAN RIVER COUNTY...NORTHEAST OKEECHOBEE COUNTY...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 9 MILES NORTHWEST OF
FORT DRUM...MOVING SOUTHEAST AT 15 MPH.

DOPPLER RADAR IS ALSO INDICATING SOME ROTATION WITH THIS CELL.
FUNNEL CLOUDS WILL BE POSSIBLE AS IT TRACKS SOUTHEAST ALONG THE
FLORIDA TURNPIKE AND ROUTE 441 TOWARDS FORT DRUM.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

KELLY

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.